Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

How can severe constipation be treated despite being on Magnesium Citrates?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2015
Answered : 1314 Questions
Question
I'm a C-6 quadriplegic (complete) and am experiencing severe constipation issues. The only medication that helps me is "Magnesium Citrates". Currently, with the mag citrate drink, I can have one BM per week and am extremely bloated and uncomfortable all week. What can I do to get on a more "Regular" schedule / regimen?
Mon, 4 Jun 2018 in Digestion and Bowels
 
 
Answered by Dr. Shinas Hussain 2 hours later
Brief Answer:
You can try other laxatives

Detailed Answer:
Hello,
Thanks for trusting Healthcaremagic.
I have gone through your query and I can understand your concerns.
Prolonged use of magnesium can cause dyspeptic symptoms and abdominal discomfort.
You can switch over to other laxatives which are more compliant.
You can try lactulose 10 ml thrice a day which is more effective and side effects are minimal. Have fibre rich diet. You can also have antacids like pantoprazole. Avoid milk which can worsen the symptoms
Thanks
Above answer was peer-reviewed by
 
Follow-up: How can severe constipation be treated despite being on Magnesium Citrates? 2 hours later
I found your response somewhat disappointing as I listed the digestive meds that I have tried (with minimal success). Are you familiar with the complications of bowel care management when the patient is paralyzed (quadriplegia, 25yrs. post-injury)? What is a good target as far as BM frequency (1x per day / 3x per week / 4x per week)? I'm 6' and 140 pounds (I've lost about 40lbs over the past year) in addition to the effects from the surgery I mentioned.

I've listed the different G/I meds I've tried with very poor success, except for the mag citrates which seems to be my only hope for a BM. I'm VERY frustrated and in a lot of pain in my gut area (no feeling due to the C-6 injury but much referred pain from the autonomic nervous system).

Am I best served by seeing a G/I Surgeon or a G/I Physician or a nutritionist? All the above?

Are there other causation factors that I should be tested for? What would be a prudent medical plan looking forward? I will try the lactulose again, but given the excessive bloating it causes, what other meds / foods / OTC supplements should I incorporate into a daily / weekly regimen? Are PROBIOTICS of use in a regimen (if yes, what type are best)???

I hope you can come up with some additional recommendations as this is turning into something far more than an inconvenience. Awaiting your response.

-Robert
 
 
Answered by Dr. Shinas Hussain 1 hour later
Brief Answer:
Multidisciplinary plan is needed.

Detailed Answer:
Thanks for the follow up.
I can understand your concerns.

The target should be 1x per day.
Prolonged use of magnesium as a laxatives is not recommended . It can cause serious life threatening side effects like perforation. Metalic magnesium ions can cause dyspeptic symptoms and stomach discomfort. You can go for bisacodyl suppository per rectally. It is safe and gives good results.
You need multidisciplinary treatment. You have to consult a gastro physician and a nutritionist and most importantly, a good PMR physician/physiatrist( physical medicine and rehabilitation) specialist. He might be the one who can help you most.
Probiotics can also be tried. Lactobacillus is the best one.


Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor